BOSTON (CBS) — Opioids can be risky when taken alone, but when taken with sedatives called benzodiazepines, the combination can be particularly dangerous, even deadly. Yet, according to a recent study in JAMA Psychiatry, the chances of receiving a new opioid prescription is 83%  higher for patients on benzodiazepines compared with the general population.

Benzodiazepines include medications like Valium, Xanax, Klonopin, and Ativan.

READ MORE: 'Just Part Of What We Do': Manchester, NH Fire Captain Burned During Rescue Released After Weeks In Hospital

Both opioids and benzodiazepines can cause drowsiness and can suppress the part of the brain which controls your breathing, so if you use too much of either one or use them in combination, you could essentially stop breathing.

READ MORE: Patriots Proving The What-Ifs To Be True And Other Leftover Thoughts From Titans Blowout

Doctors are urged to avoid prescribing opioids like oxycodone and morphine to patients on sedatives, and patients themselves should be aware that they can these medications should not be taken in combination.

MORE NEWS: Brady McCue, Man Charged With Brutal Sex Assault In Middlesex Fells, Ordered To Undergo Mental Health Evaluation

 

Dr. Mallika Marshall